Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Springfield, MO

April 2, 1998Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 1998, 11:55 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1998, 11:55 PM CST (05:55 UTC)
Expired
Apr 3, 1998, 12:45 AM CST
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 9:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS1 KSGF 030557 RRA
SVRSGF
KSC021-037-030645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST THU APR 2 1998

* SEVERE THUNDERSTORM WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS
  CRAWFORD COUNTY - SOUTHEASTERN KANSAS
 
* UNTIL 1245 AM CST

* SOME AREAS AFFECTED
  CHEROKEE BY 1215 AM
  COLUMBUS BY 1220 AM
  PITTSBURG BY 1230 AM

* AT 1154 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED BETWEEN MCCUNE AND SHERMAN...OR 20 MILES
  SOUTHWEST OF PITTSBURG AND WAS MOVING NORTHEAST AT 40 MPH.
 
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

GORDON/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:30 PM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION..CORRECTION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CST THU APR 2 1998

LOW PRESSURE DEVELOPING RAPIDLY OVR SE CO WITH SFC ALT CHANGES -6
BETWEEN 15-18Z OVR N OK/S KS. VIS SATILLITE SHOWING CU FIELD
DEVELOPING 100-150 MILES AHEAD OF DRY LINE OVR W TX. DEW PTS STILL
MARGINAL BUT HAVE INCREASED OVR E TX. WINDS STILL LGT FROM THE SE
WITH MORE SIGNIFICANT INCREASES OVR OK AND KS TDY. WIND PROFILES
AROUND THE SOUTHERN PLAINS SHOW INCREASING S/SE WNDS OVR TX/OK/KS
WITH SW FLOW FROM 50H (100 KTS) AND 30H (125 KTS).

MAIN PROBLEM FOR TONIGHT...WHEN AND IF SVR TSRA FORM AND HOW FAST
THESE STORMS MOVE THRU S MO.

NEW MODEL DATA CONTINUES TO SHOW DEW PTS INCREASING FROM THE 30S INTO
THE LOW TO MID 40S OVR S MO AND SE KS BETWEEN 00-06Z. AT THE SAME
TIME...A WARM FRNT (OVR MO/AR BORDER) WITH A 100 KTS JET (SW FLOW)
OVR AK/OK ENHANCE THE POSSIBILITY OF ROTATION OVR SE KS AND S MO THRU
MIDNIGHT. MOISTURE CONVERGENCE IS EXTREMELY HIGH (+20) AROUND 06Z
(L3Z CHART) OVR SW MO. FOUM81 GUIDANCE FOR SGF HAS 12.8 MB/S WITH LIS
AT -1 AROUND 06Z.

85H CAA FOR FRI WITH TEMPS DEC FROM +8 TO -2 BY 12Z SAT. COULD MAKE
FOR A COLD DAY ON SAT.

WITH LEAN TOWARD FWC TEMPS SINCE AFTN TEMPS ALREADY 4 DEGREES TOO
COLD FOR FAN.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION ONLY)

JLN/SE KS...THIS EVENING...SHOWERS AND THUNDERSTORMS
DEVELOPING...SOME LOCALLY STRONG. BREEZY WITH AN EAST TO SOUTHEAST
WIND 15 TO 25 MPH. AFTER MIDNIGHT...OCCASIONAL SHOWERS. WIND BECOMING
SOUTH AT 10 TO 20 MPH. LOW AROUND 50.
SGF/UNO...THIS EVENING...SHOWERS AND THUNDERSTORMS DEVELOPING...SOME
LOCALLY STRONG. BREEZY WITH AN EAST TO SOUTHEAST WIND 15 TO 25 MPH.
AFTER MIDNIGHT...OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS. WIND
BECOMING SOUTH AT 10 TO 20 MPH. LOW AROUND 50.
AIZ/VIH...THIS EVENING...INCREASING CLOUDINESS WITH SHOWERS AND
THUNDERSTORMS DEVELOPING AROUND MIDNIGHT. EAST TO SOUTHEAST WIND 10
TO 20 MPH. OVERNIGHT...OCCASIONAL SHOWERS AND THUNDERSTORMS...
LOCALLY HEAVY RAIN POSSIBLE. WIND SOUTHEAST 10 TO 20 MPH. LOW AROUND
45.
SGF WB 046/056 035/053 040 2573-
JLN WB 047/058 036/055 043 2574-

TAGGART

In the hours before

Special weather statement, Apr 2, 9:12 PM CST, 2 hours 43 minutes before
KSZ073-097-101-MOZ066-077>080-088>091-093>095-101>104-030900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CST THU APR 2 1998

...SEVERE THUNDERSTORM WATCH TIL 3 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
THROUGH 3 AM FOR A GOOD PORTION OF SOUTHWEST MISSOURI AND ALL OF
SOUTHEAST KANSAS.  THE WATCH IS IN AFFECT FOR AREAS GENERALLY SOUTH AND
WEST OF A FT SCOTT KANSAS TO BUFFALO TO SEYMOUR TO BULL SHOALS LAKE
LINE.

THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...NEVADA...
BRANSON...NEOSHO..BOLIVAR...OZARK AND LAMAR.

AT 9 PM...A WARM FRONT STRETCHED FROM A LOW OVER THE TEXAS AND OKLAHOMA
PANHANDLE TO FT SMITH ARKANSAS.  LOW LEVEL MOISTURE HAS MADE A RAPID
RETURN NORTHWARD OVER THE LAST FEW HOURS.  THIS MOISTURE WILL FOCUS
ALONG THE WARM FRONT AND INCREASE SHOWERS AND THUNDERSTORMS
COVERAGE AS THE NIGHT MOVES ALONG.  MEANWHILE...A DRY LINE WAS LOCATED
ACROSS CENTRAL OKLAHOMA AND WAS HELPING TO DESTABILIZE THE ATMOSPHERE.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL.  HOWEVER...DUE
SURFACE WINDS ARE FROM THE EAST-SOUTHEAST AND THE UPPER LEVEL WINDS ARE
FROM THE SOUTHWEST TO WEST.  THIS WILL CREATE A LOT OF SHEAR IN THE
ATMOSPHERE AND BRING AN ISOLATED RISK FOR TORNADOES. HOWEVER..THE MAIN
RISK WILL BE WITH LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GORDON
Special weather statement, Apr 2, 9:12 PM CST, 2 hours 43 minutes before
KSZ073-097-101-MOZ066-077>080-088>091-093>095-101>104-030900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CST THU APR 2 1998

...SEVERE THUNDERSTORM WATCH TIL 3 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
THROUGH 3 AM FOR A GOOD PORTION OF SOUTHWEST MISSOURI AND ALL OF
SOUTHEAST KANSAS.  THE WATCH IS IN AFFECT FOR AREAS GENERALLY SOUTH AND
WEST OF A FT SCOTT KANSAS TO BUFFALO TO SEYMOUR TO BULL SHOALS LAKE
LINE.

THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...NEVADA...
BRANSON...NEOSHO..BOLIVAR...OZARK AND LAMAR.

AT 9 PM...A WARM FRONT STRETCHED FROM A LOW OVER THE TEXAS AND OKLAHOMA
PANHANDLE TO FT SMITH ARKANSAS.  LOW LEVEL MOISTURE HAS MADE A RAPID
RETURN NORTHWARD OVER THE LAST FEW HOURS.  THIS MOISTURE WILL FOCUS
ALONG THE WARM FRONT AND INCREASE SHOWERS AND THUNDERSTORMS
COVERAGE AS THE NIGHT MOVES ALONG.  MEANWHILE...A DRY LINE WAS LOCATED
ACROSS CENTRAL OKLAHOMA AND WAS HELPING TO DESTABILIZE THE ATMOSPHERE.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL.  HOWEVER...DUE
SURFACE WINDS ARE FROM THE EAST-SOUTHEAST AND THE UPPER LEVEL WINDS ARE
FROM THE SOUTHWEST TO WEST.  THIS WILL CREATE A LOT OF SHEAR IN THE
ATMOSPHERE AND BRING AN ISOLATED RISK FOR TORNADOES. HOWEVER..THE MAIN
RISK WILL BE WITH LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

GORDON

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.